Advertisement

Minimal-Perimeter Polyominoes: Chains, Roots, and Algorithms

  • Gill Barequet
  • Gil Ben-ShacharEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11394)

Abstract

A polyomino is a set of edge-connected squares on the square lattice. We investigate the combinatorial and geometric properties of minimal-perimeter polyominoes. We explore the behavior of minimal-perimeter polyominoes when they are “inflated,” i.e., expanded by all empty cells neighboring them, and show that inflating all minimal-perimeter polyominoes of a given area create the set of all minimal-perimeter polyominoes of some larger area. We characterize the roots of the infinite chains of sets of minimal-perimeter polyominoes which are created by inflating polyominoes of another set of minimal-perimeter polyominoes, and show that inflating any polyomino for a sufficient amount of times results in a minimal-perimeter polyomino. In addition, we devise two efficient algorithms for counting the number of minimal-perimeter polyominoes of a given area, compare the algorithms and analyze their running times, and provide the counts of polyominoes which they produce.

References

  1. 1.
    Altshuler, Y., Yanovsky, V., Vainsencher, D., Wagner, I.A., Bruckstein, A.M.: On minimal perimeter polyminoes. In: Kuba, A., Nyúl, L.G., Palágyi, K. (eds.) DGCI 2006. LNCS, vol. 4245, pp. 17–28. Springer, Heidelberg (2006).  https://doi.org/10.1007/11907350_2CrossRefGoogle Scholar
  2. 2.
    Asinowski, A., Barequet, G., Zheng, Y.: Enumerating polyominoes with fixed perimeter defect. In: Proceedings of 9th European Conference on Combinatorics, Graph Theory, and Applications, vol. 61, pp. 61–67. Elsevier, Vienna, August 2017zbMATHCrossRefGoogle Scholar
  3. 3.
    Barequet, G., Ben-Shachar, G.: Properties of minimal-perimeter polyominoes. In: Wang, L., Zhu, D. (eds.) COCOON 2018. LNCS, vol. 10976, pp. 120–129. Springer, Cham (2018).  https://doi.org/10.1007/978-3-319-94776-1_11CrossRefGoogle Scholar
  4. 4.
    Barequet, G., Rote, G., Shalah, M.: \(\lambda > 4\): an improved lower bound on the growth constant of polyominoes. Commun. ACM 59(7), 88–95 (2016)Google Scholar
  5. 5.
    Broadbent, S., Hammersley, J.: Percolation processes: I. Crystals and Mazes. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 53, pp. 629–641. Cambridge University Press, Cambridge (1957)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Fülep, G., Sieben, N.: Polyiamonds and polyhexes with minimum site-perimeter and achievement games. Electron. J. Comb. 17(1), 65 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Golomb, S.: Checker boards and polyominoes. Am. Math. Mon. 61(10), 675–682 (1954)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Jensen, I.: Counting polyominoes: a parallel implementation for cluster computing. In: Sloot, P.M.A., Abramson, D., Bogdanov, A.V., Gorbachev, Y.E., Dongarra, J.J., Zomaya, A.Y. (eds.) ICCS 2003. LNCS, vol. 2659, pp. 203–212. Springer, Heidelberg (2003).  https://doi.org/10.1007/3-540-44863-2_21CrossRefGoogle Scholar
  9. 9.
    Klarner, D.: Cell growth problems. Canad. J. Math. 19, 851–863 (1967)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Klarner, D., Rivest, R.: A procedure for improving the upper bound for the number of n-ominoes. Canad. J. Math. 25(3), 585–602 (1973)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Madras, N.: A pattern theorem for lattice clusters. Ann. Combin. 3(2), 357–384 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Pergola, E., Pinzani, R., Rinaldi, S., Sulanke, R.: A bijective approach to the area of generalized Motzkin paths. Adv. Appl. Math. 28(3–4), 580–591 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Redelmeier, D.H.: Counting polyominoes: yet another attack. Discret. Math. 36(2), 191–203 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Sieben, N.: Polyominoes with minimum site-perimeter and full set achievement games. Eur. J. Comb. 29(1), 108–117 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Sulanke, R.A.: Moments of generalized Motzkin paths. J. Integer Seq. 3(001), 1 (2000)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Sulanke, R.A.: Bijective recurrences for Motzkin paths. Adv. Appl. Math. 27(2–3), 627–640 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Wang, D.L., Wang, P.: Discrete isoperimetric problems. SIAM J. Appl. Math. 32(4), 860–870 (1977)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Computer ScienceTechnion—IITHaifaIsrael

Personalised recommendations